FDA warning: Case of rare brain infection PML with MS drug Tecfidera

November 26, 2014

FDA is warning that a patient with multiple sclerosis (MS) who was being treated with Tecfidera (dimethyl fumarate), developed progressive multifocal leukoencephalopathy (PML), a rare and serious brain infection, and later died. As a result, information describing this case of PML is being added to the Tecfidera drug label.

FDA is warning that a patient with multiple sclerosis (MS) who was being treated with Tecfidera (dimethyl fumarate), developed progressive multifocal leukoencephalopathy (PML), a rare and serious brain infection, and later died. As a result, information describing this case of PML is being added to the Tecfidera drug label.

The drug manufacturer, Biogen Idec, notified FDA when the MS patient died after developing PML.

Safety of new drugs questioned by researchers

Patients taking Tecfidera should immediately contact their healthcare professional if they experience symptoms that concern them, such as new or worsening weakness; trouble using their arms or legs; or changes to thinking, eyesight, strength or balance. Healthcare professionals should stop Tecfidera if PML is suspected.

Biogen Idec’s Tecfidera is one of the new market entrants that are driving the shift to oral therapy growth in MS treatment, according to John Santilli of Access Market Intelligence, which provides market intelligence to the pharmaceutical and healthcare industries.

“Although this is Tecfidera’s first PML incident tied to its use in more than 100,000 patients treated, it is a cause for concern for Biogen Idec as the market for MS treatment continues to become more competitive,” Santilli said.

“Biogen Idec will need to monitor the activities of Novartis’ Gilenya [fingolimod] oral treatment, Sanofi’s Aubagio [teriflunomide] and Teva’s Copaxone [glatiramer acetate injection] going generic,” he said.

Read more on multiple sclerosis

Tecfidera has been shown to benefit patients with relapsing forms of MS. This type of MS causes attacks or relapses.

The patient who died was not taking any other drugs that affect the immune system or drugs that are thought to be associated with PML. This is the only confirmed case of this rare and serious brain infection reported in patients taking Tecfidera.

PML is a rare and serious brain infection caused by the John Cunningham (JC) virus. The JC virus is a common virus that is harmless in most people but can cause PML in some patients who have weakened immune systems. Symptoms of PML are diverse and may include progressive weakness on one side of the body, clumsiness, vision problems, confusion, and changes in thinking, personality, memory, and orientation. The progression of deficits can lead to severe disability or death.

The patient had taken Tecfidera for more than 4 years. Prior to developing PML, the patient had a very low number of lymphocytes, a type of white blood cell, in her blood. Reduced lymphocyte counts can weaken the immune system, which increases the risk for PML. It is unknown whether the low lymphocyte count contributed to the development of PML in this patient, or if low lymphocyte counts are a risk factor for PML development in Tecfidera-treated patients.

Healthcare professionals and patients should report side effects involving Tecfidera to FDA’s MedWatch program.